Alert archive / North Dakota / Wind Chill Advisories in 2016
Wind Chill Advisory 8, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind chill advisory at Dec 8, 2016, 3:17 PM CST for 10 counties in North Dakota. It took effect at Dec 9, 2016, 12:00 AM CST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 8, 2016, 3:17 PM CST (21:17 UTC)
- In effect from
- Dec 9, 2016, 12:00 AM CST
- Expired
- Dec 9, 2016, 12:00 PM CST
- In force
- 12 hr
- Issued by
- NWS Grand Forks, ND
Counties Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Steele County, ND, Towner County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 98 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
995 WWUS43 KFGF 082117 WSWFGF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 317 PM CST THU DEC 8 2016 NDZ006-007-014-015-024-026-028-038-054-091800- /O.NEW.KFGF.WC.Y.0008.161209T0600Z-161209T1800Z/ TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES- WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CANDO...LANGDON...FORT TOTTEN... MADDOCK...LEEDS...MINNEWAUKAN...DEVILS LAKE...NEW ROCKFORD... LAKOTA...MCVILLE...ANETA...TOLNA...COOPERSTOWN...VALLEY CITY... EDINBURG...ADAMS...LANKIN 317 PM CST THU DEC 8 2016 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST FRIDAY... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST FRIDAY. * LOCATIONS...DEVILS LAKE BASIN SOUTHWARD TO VALLEY CITY. * TIMING...FROM MIDNIGHT THROUGH THE MORNING HOURS. * IMPACTS...HAZARDOUS WIND CHILLS MAY PRODUCE FROSTBITE ON EXPOSED SKIN. * WIND CHILL READINGS...AS LOW AS 28 BELOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
3 follow-up statements
770 WWUS43 KFGF 090404 WSWFGF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 1004 PM CST THU DEC 8 2016 NDZ029-091800- /O.EXA.KFGF.WC.Y.0008.161209T0600Z-161209T1800Z/ STEELE- INCLUDING THE CITIES OF...FINLEY...HOPE 1004 PM CST THU DEC 8 2016 ...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST FRIDAY... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL NOON CST FRIDAY. * LOCATIONS...DEVILS LAKE BASIN SOUTHWARD TO VALLEY CITY. * TIMING...FROM MIDNIGHT THROUGH FRIDAY MORNING. * IMPACTS...HAZARDOUS WIND CHILLS MAY PRODUCE FROSTBITE ON EXPOSED SKIN. * WIND CHILL READINGS...AS LOW AS 28 BELOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ NDZ006-007-014-015-024-026-028-038-054-091800- /O.CON.KFGF.WC.Y.0008.161209T0600Z-161209T1800Z/ TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES- WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CANDO...LANGDON...FORT TOTTEN... MADDOCK...LEEDS...MINNEWAUKAN...DEVILS LAKE...NEW ROCKFORD... LAKOTA...MCVILLE...ANETA...TOLNA...COOPERSTOWN...VALLEY CITY... EDINBURG...ADAMS...LANKIN 1004 PM CST THU DEC 8 2016 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST FRIDAY... * LOCATIONS...DEVILS LAKE BASIN SOUTHWARD TO VALLEY CITY. * TIMING...FROM MIDNIGHT THROUGH FRIDAY MORNING. * IMPACTS...HAZARDOUS WIND CHILLS MAY PRODUCE FROSTBITE ON EXPOSED SKIN. * WIND CHILL READINGS...AS LOW AS 28 BELOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
121 WWUS43 KFGF 091043 WSWFGF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 443 AM CST FRI DEC 9 2016 NDZ006-007-014-015-024-026-028-029-038-054-091800- /O.CON.KFGF.WC.Y.0008.000000T0000Z-161209T1800Z/ TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-STEELE-BARNES- WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CANDO...LANGDON...FORT TOTTEN... MADDOCK...LEEDS...MINNEWAUKAN...DEVILS LAKE...NEW ROCKFORD... LAKOTA...MCVILLE...ANETA...TOLNA...COOPERSTOWN...FINLEY...HOPE... VALLEY CITY...EDINBURG...ADAMS...LANKIN 443 AM CST FRI DEC 9 2016 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WIND CHILL VALUES...EXPECT WIND CHILLS TO RANGE FROM 25 BELOW ZERO TO 30 BELOW ZERO UNTIL NOON...WITH THE COLDEST WIND CHILLS OCCURRING AROUND 9 AM THIS MORNING. * IMPACTS...THE COLD WIND CHILLS WILL CAUSE FROSTBITE IN AS LITTLE AS 30 MINUTES TO EXPOSED SKIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL COMBINE TO CREATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
052 WWUS43 KFGF 091801 WSWFGF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 1201 PM CST FRI DEC 9 2016 NDZ006-007-014-015-024-026-028-029-038-054-091915- /O.EXP.KFGF.WC.Y.0008.000000T0000Z-161209T1800Z/ TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-STEELE-BARNES- WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CANDO...LANGDON...FORT TOTTEN... MADDOCK...LEEDS...MINNEWAUKAN...DEVILS LAKE...NEW ROCKFORD... LAKOTA...MCVILLE...ANETA...TOLNA...COOPERSTOWN...FINLEY...HOPE... VALLEY CITY...EDINBURG...ADAMS...LANKIN 1201 PM CST FRI DEC 9 2016 ...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY... TEMPERATURES AND WIND CHILLS HAVE STARTED TO SLOWLY RECOVER AND WILL CONTINUE TO RISE THROUGH THE AFTERNOON HOURS. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Dec 8, 3:15 PM CST, 2 minutes earlier.
Area forecast discussion, Dec 8, 3:15 PM CST, 2 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 315 PM CST Thu Dec 8 2016 .SHORT TERM...(This evening through Friday) Issued at 145 PM CST Thu Dec 8 2016 Main impacts/challenges through the short term will be temperatures and wind chill potential overnight into Friday morning. Actually, global models handling current shsn area better than the high resolution models which are generally dry. As weak mid level short wave shifts eastward overnight any lingering -sn should shift east of the Red River which current radar trends indicating. Kept higher chance pops going east of the river through mid evening and later shifts can adjust if necessary. Once we get substantial snow cover temperatures are always a challenge and highly dependent on cloud cover. Clearing spreading slowly east through the western forecast area however guidance stalls out clearing before reaching the valley region. Cold advection continues overnight and with winds diminishing,fresh snow, and some degree of clearing, the western forecast area will cool down the most. There will be just enough wind that if skies remain clear wind chill criteria will be met and will issue a wind chill advisory for this area. Farther east clouds and mixing will hold temperatures up. Surface high pressure will continue to build slowly east through the day so winds should be lighter. Cold advection levels off however with cold column in place and colder start temperatures will show minimal recovery in the single digits above and below average. .LONG TERM...(Friday night through Thursday) Issued at 145 PM CST Thu Dec 8 2016 Main forecast concern Friday night will be how cold the overnight lows will be. If skies completely clear, look for temperatures to be around the low 20s below zero. However, right now some clouds lingering are not out of the question, so kept lows around the mid teens below zero. Next area of concern is the system coming through midday Saturday through Sunday. The global models have the main swath of snow brushing the southern CWA with a few inches. The NAM has a further north solution, but that seems to be an outlier right now. We will lean towards the southern solutions for now, but will continue to monitor. Looking to early next week, a secondary trough will bring more cold air to the region. Temperatures will remain well below seasonal averages throughout the extended period. Wednesday and Thursday look fairly quiet with northwest flow aloft, but still cold. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1223 PM CST Thu Dec 8 2016 MVFR cigs sandwiched between areas of VFR across the western and eastern forecast area. VFR conditions could expand this afternoon however another shortwave dropping through the broad trough may bring more lower cigs back in tonight. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...Wind Chill Advisory from midnight tonight to noon CST Friday for NDZ006-007-014-015-024-026-028-038-054. MN...None. && SHORT TERM...Voelker LONG TERM...JR AVIATION...Voelker
Hazardous weather outlook, Dec 8, 7:07 AM CST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 707 AM CST THU DEC 8 2016 NDZ006-007-014-015-024-026-028-038-054-091200- TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES- WESTERN WALSH COUNTY- 707 AM CST THU DEC 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA, WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT HAZARDOUS WIND CHILLS ARE POSSIBLE LATE TONIGHT. LAKE EFFECT SNOW SHOWERS SOUTHEAST OF LAKE OF THE WOODS AND THE RED LAKES MAY LEAD TO AN ADDITIONAL 1 TO 4 INCHES OF SNOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HAZARDOUS WIND CHILLS ARE POSSIBLE FRIDAY NIGHT INTO SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-029-030-039- 049-052-053-091200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA- EASTERN WALSH COUNTY-GRAND FORKS-STEELE-TRAILL-CASS-RANSOM- SARGENT-RICHLAND- 707 AM CST THU DEC 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA, WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HAZARDOUS WIND CHILLS ARE POSSIBLE FRIDAY NIGHT INTO SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
Nearby
Wind Chill Advisories in North Dakota, 2016Every wind chill advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.